Heroin Overdose Death Rate Rose after Changes to Popular Opioid Pain Reliever
Sometimes, even the best intentions can result in unforeseen negative consequences. Such is the case when the manufacturers of OxyContin attempted to make their drug harder to abuse. According to a recent study, the result of their efforts was a rise in heroin overdose death rates.
Where It Began
In the 1990s, makers of the OxyContin drug, Purdue Pharma, aggressively marketed their new opioid formulation with promises that it had anti-abuse properties, making it a safer alternative to other opioids on the market at the time. As a consequence, OxyContin prescriptions exploded. The formulation wasn’t as effective as initially promised and the resulting surge in prescriptions led to thousands of people becoming addicted to the drug.
The new version was a slow-release formula which would release the drug over a 12-hour period. However, people quickly figured out that the pill could be crushed and snorted, or dissolved and injected – both giving the person the full dose instantly.
The Formulation Change in 2010
Due to the issues that the slow-release formulation had, Purdue decided to reformulate their product to make it even harder to abuse. The new pill would turn into a gel-like substance if the pill was crushed or dissolved, making it more difficult to snort or inject. The newly created formula was mostly successful in deterring misuse, but it was all too little too late.
What followed, according to a study, was a rise in heroin overdose death. The heroin overdose death rate increase happened, according to researchers, because addicts decided that heroin was an easier-to-abuse alternative to the new formulation. The researchers argue that the rise in heroin overdose death outweigh the positive effects that the new formulation had, albeit in the short term. Of course, this doesn’t mean that it was wrong for Purdue to change their formula to be less prone to abuse, but rather that the opioid crisis is a complex problem to solve. An approach that just aims to reduce the amount of people misusing a prescription pain killer is not a solution by itself.
Heroin Overdose Symptoms
One of elements needed to beat the opioid crisis is more education in order to be aware of what the signs of overdose are so that emergency services can be contacted in time.
Heroin overdose symptoms are as follows:
- Slowed or depressed breathing, which can stop entirely
- A weak heart rate
- A bluish color to the lips and nails
- Pupils become pinpoint in size
- The person may be delirious and disorientated
- They may lose consciousness
These warning signs should not be ignored under any circumstances. Without anti-overdose medication such as naloxone, a person going through an overdose will likely lose their life or suffer permanent brain damage due to the lack of oxygen reaching their brain.
Heroin Overdose Treatment
Naloxone is one of the medications that most first-responders will have on them. It is sold under brand names such as Narcan. As a heroin overdose treatment, naloxone works by blocking the effects that opioids such as heroin have, making it an opioid antagonist. Soon after the medication is administered, the person’s breathing will begin to return to normal, they will regain consciousness and no longer feel the drowsiness brought on by the heroin abuse.
If a person is saved by the medication, they are advised to seek addiction treatment at rehabs such as the ones found on Better Addiction Care. Through this type of professional care, an addiction can be stopped and a healthy, happy life can be recovered from the grips of a heroin addiction.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.